MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX BIVONA SMALL DIAMETER AIRE-CUF WIRE REINFORCED ENDOTRACHEAL TUBE; TUBE, TRACHEAL (W/WO CONNECTOR)

SMITHS MEDICAL ASD, INC. PORTEX BIVONA SMALL DIAMETER AIRE-CUF WIRE REINFORCED ENDOTRACHEAL TUBE; TUBE, TRACHEAL (W/WO CONNECTOR)
Model Number 35W055
Medical Device Problem Codes Fracture (1260); Inflation Problem (1310); Leak/Splash (1354)
Health Effect - Clinical Code No Information (3190)
Date of Event 09/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Foreign: report source: (b)(6).Device evaluation: two aire-cuf devices were returned for evaluation.Visual inspection of the devices found them to be crimped and deformed.The crimp marks on device a were located 100 mm and 135 mm from the underside of the connector.The crimp marks on device b were located 115 mm and 160 mm from the underside of the connector.The "crack" on device a was located 103 mm from the underside of the connector.The "crack" on device b was located 117 mm from the underside of the connector.Both "cracks" were located in between the two crimp marks.Using magnification, the "cracks" were identified as cut marks, likely caused by whatever crimped the devices.The cuff on device a was unable to be inflated.Device a was leaked tested; it leaked at the location of the "crack" due to the cut being position across the embedded lumen in the shaft.The cuff on device b was able to be inflated and remained inflated until the device was manually deflated by releasing the inflation valve.Device b was leaked tested; no leaks were detected.The cut on device b was not position across the embedded lumen in the shaft so it did not affect the inflation/deflation of the cuff.Additionally, the lot was 200% inspected (once by manufacturing and once by quality) for cosmetic and function criteria.These inspections would have identified a deformity in the shaft and an inflation/deflation fault.The investigation did not determine a manufacturing fault with the returned device.Based on the investigation, the complaint allegation was confirmed, where devices were found to be damaged, but only one device did not inflate.The event problem source was noted to be user interface.
 
Event or Problem Description
Information was received that the cuff line of a smiths medical portex bivona small diameter aire-cuf wire reinforced endotracheal tube has a crack in it.Therefore, the device does not hold any pressure or air in the cuff.The reporter stated the device was in use since (b)(6) 2018, and just now started to leak and develop a crack.No adverse patient effects were reported.

Brand Name
PORTEX BIVONA SMALL DIAMETER AIRE-CUF WIRE REINFORCED ENDOTRACHEAL TUBE
Common Device Name
TUBE, TRACHEAL (W/WO CONNECTOR)
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key8856952
Report Number3012307300-2019-03954
Device Sequence Number2028612
Product Code BTR
UDI-Device Identifier15021312014334
UDI-Public15021312014334
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K792035
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 08/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date10/16/2022
Device Model Number35W055
Device Catalogue Number35W055
Device Lot Number3491380
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2018
Initial Report FDA Received Date08/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1